High Wind, Antelope Valley
- When
- May 21, 12:38 PM PST to 5:38 PM PST
- Where
- Antelope Valley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
The Poppy Park RAWS sensor reported westerly wind gusts between 58 and 61 mph.
A cold and unseasonable upper level low pressure system brought strong winds, strong thunderstorms and flash flooding to Southern California. The upper level low first brought strong and gusty northerly winds to the mountains of Ventura and Los Angeles counties as well as the Antelope Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOX wrote it up.
A cold and unseasonable upper level low pressure system brought strong winds, strong thunderstorms and flash flooding to Southern California. The upper level low first brought strong and gusty northerly winds to the mountains of Ventura and Los Angeles counties as well as the Antelope Valley. Northerly wind gusts between 58 and 85 mph were reported by various automated sensors. As the upper low moved directly over Southern California, the winds diminished, but moisture and instability increased. Over east-central Los Angeles county, strong thunderstorms developed, producing damaging winds and heavy rain. In Azusa, severe thunderstorm winds knocked power poles and lines. In Baldwin Park, over one inch of small hail accumulated. The strong thunderstorms also brought heavy rain and flash flooding to the area. Significant flooding and lane closures were reported along Interstate 10 and Interstate 605.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at May 21, 11:30 AM PST, 1 hour 8 minutes earlier.
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...CORRECTED HEADER TIME NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 1230 PM PDT WED MAY 21 2008 NEW AVIATION DISCUSSION .SHORT TERM... LATEST SATELLITE SHOWS SOME LINGERING CLOUDS OVER EASTERN LAX COUNTY. EXPECT THESE CLOUDS TO CLEAR OUT BY EARLY AFTERNOON...ALLOWING FOR A SUNNY AFTERNOON FOR THE ENTIRE DISTRICT. MAIN FOCUS IN THE SHORT TERM CONTINUES TO BE THE WINDS. CURRENTLY...HAVE WIND WARNINGS IN EFFECT FOR SBA/VTU/LAX MOUNTAINS...SOUTH COAST OF SBA COUNTY AND THE ANTELOPE VALLEY AND WIND ADVISORIES FOR THE REST OF SBA COUNTY...SLO COUNTY AND THE SANTA CLARITA VALLEY. OVERALL...CURRENT WARNINGS AND ADVISORIES STILL LOOK GOOD...GIVEN MODELS STILL INDICATE SIGNIFICANT COLD AIR ADVECTION TODAY AND TONIGHT. LATEST SURFACE OBS ALREADY INDICATE WIND GUSTS BETWEEN 45 AND 55 MPH IN THE MOUNTAINS AND OTHER WINDY SPOTS...SO THE WINDS ARE ALREADY PICKING UP AND SHOULD CONTINUE TO DO SO THROUGH THE DAY. OVERALL...CURRENT ZONES LOOK GOOD FOR TODAY. THEREFORE...NO FORECAST UPDATES ARE EXPECTED AT THIS TIME. *** LONG TERM FROM PREVIOUS DISCUSSION *** .LONG TERM... GFS/EC/ENSEMBLES AGREE IN GENERAL THAT A VERY LARGE UPPER LOW WILL SIT OVER CA SATURDAY. THIS WILL CREATE A SLIGHT CHANCE OF THUNDERSTORMS AGAIN MOISTURE WILL BE THE BIG PLAYER. GFS/EC ARE QUITE DRY WRF IS THE WET OUTLIER AND IF IT DOES VERIFY SATURDAY WILL HAVE QUITE A BIT OF THUNDER. THE UPPER LOW PULLS NORTHWARD SUNDAY AND THIS SHOULD KEEP THE INSTABILITY AWAY. WITH HGTS AROUND 560 DM TEMPS OVER THE WEEKEND WILL BE ON THE COOL SIDE. FORECAST CONFIDENCE FALLS AWAY QUICKLY EARLY NEXT WEEK BUT BEST GUESS CALLS FOR A BROAD TROFING PATTERN WHICH SHOULD PRODUCE MORE OF A MARINE LAYER PATTERN ESP FOR L.A. COUNTY TEMPS WILL REBOUND FROM THE CHILLY WEEKEND VALUES. && .AVIATION...21/1930Z. GOOD CONFIDENCE IN CLEAR SKIES AND GOOD VISIBILITIES THROUGH THU. STRONG GUSTY WINDS WILL CAUSE TURBULENCE AND LLWS FOR KBUR...KVNY AND KSBA THROUGH THU. KLAX...CLEAR SKIES AND GOOD VISIBILITIES THROUGH THU. KBUR...CLEAR SKIES AND GOOD VISIBILITIES THROUGH THU. STRONG GUSTY WINDS AND LLWS AT TIMES THROUGH THU. && .LOX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING (SEE LAXNPWLOX). WIND ADVISORY (SEE LAXNPWLOX). STORM WARNING (SEE LAXCWFLOX). GALE WARNING (SEE LAXCWFLOX). HIGH SURF ADVISORY (SEE LAXCFWLOX). HIGH RIP CURRENT RISK (SEE LAXSRFLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). && PUBLIC...THOMPSON AVIATION...SWEET WWW.WEATHER.GOV/LOSANGELES
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
The Santa Ana Mts radar (KSOX), 45 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
3 high wind, 1 hail, 1 flash flood. Local standard time, as filed.
The Poppy Park RAWS sensor reported westerly wind gusts between 58 and 61 mph.
Stong northerly wind gusts were reported in the mountains of Los Angeles county. The Whitaker Peak RAWS sensor had a peak wind gust of 85 mph. The Camp 9 RAWS sensor had wind gusts between 60 and 68 mph. The Warm Springs RAWS sensor had wind gusts between 59 and 75 mph.
Stong northerly wind gusts were reported in the mountains of Ventura county. Wind gusts up to 65 mph were reported.
At the Santa Fe Recreational Dam, hail between quarter and golf ball size was reported along with wind gusts to 60 mph.
Strong thunderstorms produced heavy rain and flash flooding across east-central Los Angeles county. California Highway Patrol reported significant flooding and road closures along Interstate 10 and Interstate 605.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89733, 89734, 89735, 93563, 89738.